Kansas, 2015

Hail in Kansas, June 3, 2015

June 3, 2015 · NWS TOP · 3 events in 2 counties and zones

On the afternoon of the 3rd a line of storms developed in far northeast Kansas. They proceeded to move south and managed to produce large hail before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of the 3rd a line of storms developed in far northeast Kansas. They proceeded to move south and managed to produce large hail before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 11:58 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 3, 11:58 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1258 PM CDT Wed Jun 3 2015

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT WED JUN 3 2015

There are several challenging aspects to the short-term forecast as
conditions will be strongly influenced by mesoscale processes and
any lingering storm scale features. Short-range models are not
handling the early morning regional convection well, so unfortunately that
results in a lower-confidence forecast through tonight.

Early this morning a positively-tilted mid-level ridge stretched
across the central U.S. toward the Great Lakes region, with water
vapor imagery showing a few embedded shortwaves along the northern
edge of the ridge axis sparking convection across South Dakota and
Nebraska. Regional radar showed an MCS surging southeastward across
central and eastern Nebraska early this morning with an outflow
boundary approaching north central Kansas. Additionally a few
scattered showers and thunderstorms had begun to pop up across
northwest Missouri due to a localized area of deep moisture
convergence. Based on the latest radar trends, most of these storms
from the MCS will remain focused across eastern Nebraska but may
clip far northern and far northeast Kansas this morning. However, the
Hi-Res NMM/ARW suggest that storms may initiate over the area later
this morning along the outflow boundary that is moving into the CWA.
The best chances for these storms along the boundary look to be
across northeast Kansas where there is little to no inhibition in
place. These storms should diminish during the late morning and
early afternoon hours, and model soundings suggest that the cloud
cover should scatter out some during that time period. With an
increasing pressure gradient over the region today supporting breezy
southerly winds, expect good warm-air advection this afternoon to
support high temperatures soaring above the seasonal normals into
the mid to upper 80s from east to west.

The second challenge of the short-term forecast is with the
precipitation potential for tonight. Surface low pressure currently
over the High Plains will deepen today with an associated cold front
remaining fairly stationary across southwest and central Nebraska
today into this evening. This boundary will be the focus for the
next round of thunderstorm development across Nebraska by mid to
late afternoon, with the boundary slowly sagging southeastward into
north central Kansas by Thursday morning. Some models suggest the
development of another MCS over Nebraska that may propagate into
north central and northeast Kansas this evening and overnight.
However, some short-range models suggest that some additional storms
may develop across portions of the forecast area this evening due to
a lingering outflow boundary, so this potential will need to be
monitored closely. While there still is some uncertainty in the
details of when and where the thunderstorms will likely develop
tonight and overnight, models are in agreement with the atmospheric
conditions that will support strong to severe thunderstorms across
the forecast area. Model soundings show only very weak inhibition in
place across much of the forecast area this afternoon through
tonight with steep lapse rates supporting MUCAPE values of at least
3000 J/kg and possibly upwards of 4000+ J/kg.  0-6km bulk shear
values should generally range from 25-35kts. With models showing
inverted-V soundings, expect the primary threat to be damaging winds
but could also see some large hail with these storms. 0-1km helicity
and bulk shear values appear to increase during the early evening
hours with the increasing low-level jet nosing into north central
Kansas, so also cannot rule out the potential for an isolated
tornado threat early this evening. Additionally, there is the concern for
locally heavy rain and localized flooding as PWAT values reach into
the 1.5-1.7 inch range this evening. At this time, the main concern
for heavy rain looks to be focused across far north central and far
northeast Kansas where there is the potential for storms to train or
back-build over that area. With extensive cloud cover in place and
persistent southerly winds, expect mild conditions with lows only
dropping into the upper 60s/near 70 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT WED JUN 3 2015

Thursdays convective chances will be tied to any morning residual
MCS across the area. Late afternoon or evening development may see
some development along mesoscale boundaries left over from morning
convection. There will be a EML across southwest into north central
Kansas Thursday, further east atmosphere is uncapped in the
afternoon and evening. May see some redevelopment of thunderstorms
in the afternoon and evening hours. Instability will be moderate to
high with shear marginal. Wind and hail will be the main hazards.
Additional storms may develop across Nebraska Thursday night and
move southeast into northern Kansas overnight. The upper trough
moving east into California from the eastern Pacific will build the
ridge over the Central Plains Friday and through much of the
weekend. Precipitation chances will be low with the most likely
areas to see convection will be the counties along the Nebraska
border. Frontal boundary near north central Kansas and southern
Nebraska will be a focus for convection as well as pooling of
moisture during the day and enhanced when the low level jet kicks in
at night. Also any mesoscale boundaries may also develop convection
in an unstable environment. A frontal boundary is forecast to move
southeast across the Central Plains on Sunday and moving south of
the area on Monday as a shortwave moves over the ridge. Uncertainty
in later periods will be keeping precipitation chances on the low
side.

Temperatures through the period will likely be impacted by frontal
or outflow boundaries across the area as well as cloud cover.
However expect highs in the 80s with lows in the 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon)
Issued at 1246 PM CDT WED JUN 3 2015

The trend this afternoon will be continued clearing from the West
and VFR is expected. However, this forecast period has many uncertainties
unfortunately. Some convection is developing North around the KS
and NE border into northeastern KS. With all the current outflow
boundaries in play, it isn't out of the question that this
afternoon may see amendments to these TAFs with further
development into the forecast area. But for now, this activity is
expected to stay mostly to the North of the TAF sites. The better
timing for thunderstorms will be later tonight with the mention of
VCTS at this time purely due to the low confidence in timing once
again. Regardless, the next 24 hours will remain challenging and
one where planners will need to stay in tune to updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...53
AVIATION...Drake
Hazardous weather outlook, Jun 3, 1:17 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT WED JUN 3 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-041930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
217 PM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON THROUGH TONIGHT AS A COMPLEX OF STORMS DEVELOPS OVER
NORTH CENTRAL AND NORTHEAST KANSAS. THE BEST POTENTIAL FOR THESE
SEVERE STORMS LOOKS TO BE GENERALLY ALONG AND NORTH OF INTERSTATE
70. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND AN
ISOLATED THREAT FOR A FEW TORNADOES. LOCALLY HEAVY RAIN AND
LOCALIZED FLOODING WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS FAR
NORTHERN KANSAS AS STORMS MAY TRAIN OR BACK-BUILD OVER THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE AREA
THURSDAY THROUGH SUNDAY. MANY OF THE FORECAST DETAILS WILL BE
DRIVEN BY STORMS FROM THE PREVIOUS DAY...INCREASING UNCERTAINTY IN
THE FORECAST.

THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT WITH THE
BEST CHANCES NEAR AND NORTH OF INTERSTATE 70. THESE STORMS COULD
PRODUCE DAMAGING WINDS...HAIL...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS PORTIONS OF NORTH CENTRAL AND
NORTHEAST KANSAS LATE THIS AFTERNOON THROUGH THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 3, 8:13 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
913 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     HEAVY RAIN       3 W WHITING             39.59N 95.67W
06/03/2015  E3.00 INCH       JACKSON            KS   PUBLIC

            ESTIMATED RAINFALL TOTAL WITH MORNING STORMS. WATER WAS
            JUST COVERING K-9 IN BETWEEN NETAWAKA AND WHITING.

&&

BDRAKE
Local storm report, Jun 3, 8:51 AM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
951 AM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HEAVY RAIN       NNE MARYSVILLE          39.85N 96.64W
06/03/2015  M1.05 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BDRAKE
Local storm report, Jun 3, 12:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
116 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       3 S ROSSVILLE           39.09N 95.94W
06/03/2015  M1.10 INCH       SHAWNEE            KS   TRAINED SPOTTER

            MEASURED RAINFALL FROM THIS MORNING LINE OF CONVECTION.

&&

BDRAKE
Special weather statement, Jun 3, 12:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
118 PM CDT WED JUN 3 2015

KSZ010-011-031845-
MARSHALL-NEMAHA-
118 PM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEMAHA AND EAST
CENTRAL MARSHALL COUNTIES...

THROUGH 145 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST SOUTHEAST
AT 30 MPH ACROSS PORTIONS OF SOUTHWESTERN NEMAHA AND EAST CENTRAL
MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE VERMILLION...CENTRALIA
AND CORNING.

&&

LAT...LON 3978 9590 3957 9605 3957 9609 3971 9642
      3984 9629
TIME...MOT...LOC 1818Z 288DEG 26KT 3976 9627
Special weather statement, Jun 3, 1:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
226 PM CDT WED JUN 3 2015

KSZ023-032000-
POTTAWATOMIE-
226 PM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL AND NORTHEASTERN
POTTAWATOMIE COUNTY...

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEASTERN POTTAWATOMIE
COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE.

&&

LAT...LON 3950 9603 3946 9603 3935 9618 3957 9641
      3957 9617
TIME...MOT...LOC 1925Z 310DEG 20KT 3954 9628

The radar

The Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pottawatomie

When
June 3, 1:30 PM CST to 1:32 PM CST
Where
Pottawatomie County, 2.62 mi NW of Duluth
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -96.250

Hail, Pottawatomie

When
June 3, 2:22 PM CST to 2:24 PM CST
Where
Pottawatomie County, 0.69 mi S of Onaga Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.490, -96.170

Hail, Jackson

When
June 3, 2:48 PM CST to 2:50 PM CST
Where
Jackson County, 2.14 mi W of Hoyt
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -95.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577651, 577652, 577653.